Oklahoma, 2011Tornadoes and Hail in Oklahoma, April 14, 2011
April 14, 2011 · NWS SHV · 4 events in 1 county or zone
A strong upper level trough of low pressure moved into the southern plains, producing strong lift across portions of the Middle Red River Valley of Southeast Oklahoma, Northeast Texas and Southwest Arkansas. A dryline pushed into Eastern Oklahoma and Northeast Texas during the late afternoon and evening hours of April 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough of low pressure moved into the southern plains, producing strong lift across portions of the Middle Red River Valley of Southeast Oklahoma, Northeast Texas and Southwest Arkansas. A dryline pushed into Eastern Oklahoma and Northeast Texas during the late afternoon and evening hours of April 14th. The atmosphere was moderately unstable across the region and the environment was conducive for supercells to develop. A few of these storms developed, producing a few tornadoes across McCurtain County with large hail and damaging wind gusts noted across the remainder of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 14, 8:39 PM CST, 54 minutes earlier.
Area forecast discussion, Apr 14, 8:39 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
939 PM CDT THU APR 14 2011
.DISCUSSION...
DRYLINE/COLD FRONT APPARENT ON RADAR IMAGERY AS A LINE OF
THUNDERSTORMS EXTENDING FROM NEAR TULSA OKLAHOMA TO MINERAL WELLS
TEXAS...QUICKLY MOVING EAST TOWARD THE FOUR STATE REGION.
TORNADO WATCH 135 IS NOW IN EFFECT THROUGH 4 AM FOR PORTIONS OF
NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHERN ARKANSAS.
LATEST UPPER AIR SOUNDING FROM KSHV INDICATES A VERY UNSTABLE
AIRMASS. CONTRIBUTING FACTORS FOR STRONG TO SEVERE CONVECTION
INCLUDE LIFTED INDEX VALUES AROUND -5...CAPE VALUES NEAR 2000
J/KG...AND STEEP LAPSE RATES. HOWEVER...MID-LEVEL CAP REMAINS AN
INHIBITING FACTOR. ASSUMING THE INVERSION MANAGES TO
BREAK...CONVECTION COULD STRETCH FURTHER SOUTH INTO NORTH
LOUISIANA. OTHERWISE...EXPECTING THE SEVERE WEATHER THREAT TO
REMAIN PRIMARILY NORTH OF INTERSTATE 20.
OTHERWISE...FORECAST LOOKS ON TRACK WITH A LAKE WIND ADVISORY ALSO
IN EFFECT FOR FRIDAY.
&&
.AVIATION...
VFR FLIGHT CONDITIONS AREAWIDE THIS EVENING. HOWEVER WITH TSTMS
CURRENTLY OCCURRING TO THE WEST AND NORTH OF THE FOUR STATE REGION...
EXPECT FLIGHT CONDITIONS TO DETERIORATE AFTER 03Z FROM THE NORTHWEST.
ALSO...WITH STRONG SOUTHERLY LOW LEVEL WIND...MVFR CIGS WILL RETURN
TO MUCH OF THE AREA AFTER 06Z. BY 09Z...A COLD FRONT AND DRYLINE
WILL MOVE INTO THE REGION FROM THE WEST...SHIFTING SURFACE WINDS TO
THE WEST AND NORTHWEST...ENDING THE CONVECTION...AND RETURNING
FLIGHT CONDITIONS TO VFR. THE FRONT WILL REACH A MLU TO LFK LINE BY
15Z. WESTERLY WIND WILL INCREASE AFTER 15Z...REACHING 20 KTS WITH
GUST TO 30 KTS...CONTINUING UNTIL 16/00Z. /14/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 63 76 49 74 48 / 40 20 10 10 10
MLU 66 80 48 73 47 / 40 30 10 10 10
DEQ 55 71 41 71 40 / 60 20 10 10 10
TXK 60 74 44 71 47 / 60 20 10 10 10
ELD 61 75 46 71 44 / 60 30 10 10 10
TYR 58 75 47 75 50 / 20 10 10 10 10
GGG 61 76 47 74 47 / 40 20 10 10 10
LFK 64 81 47 77 48 / 20 10 10 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY FROM 10 AM TO 8 PM CDT FRIDAY FOR THE
FOLLOWING ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY FROM 10 AM TO 8 PM CDT FRIDAY FOR THE
FOLLOWING ZONES: LAZ001>006-010>014-017>022.
RED FLAG WARNING FROM 1 PM TO 7 PM CDT FRIDAY FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...LAKE WIND ADVISORY FROM 10 AM TO 8 PM CDT FRIDAY FOR THE
FOLLOWING ZONES: OKZ077.
TX...LAKE WIND ADVISORY FROM 10 AM TO 8 PM CDT FRIDAY FOR THE
FOLLOWING ZONES:
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
RED FLAG WARNING FROM 10 AM TO 7 PM CDT FRIDAY FOR THE FOLLOWING
ZONES: TXZ124>126-136>138-149>153-165>167.
&&
05/14Hazardous weather outlook, Apr 14, 10:58 AM CST, 10 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1158 AM CDT THU APR 14 2011
ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-151200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-
1158 AM CDT THU APR 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON AND CONTINUE INTO THIS EVENING. A STRONG UPPER LOW WILL
MOVE OVER THE AREA TONIGHT. IN ADDITION...A SURFACE LOW MAY
DEVELOP OVER THE I-30 CORRIDOR THIS EVENING...WHICH WOULD ENHANCE
THE TORNADO THREAT. THEN...LATER IN THE EVENING...AS THE DRYLINE
AND COLD FRONT PUSH EASTWARD...MORE THUNDERSTORMS WILL
DEVELOP...SOME WITH LARGE HAIL OR BOWING SEGMENTS CAPABLE OF
PRODUCING DAMAGING WINDS. THE THREAT SHOULD BE COMING TO AN END
AFTER MIDNIGHT AS DRIER AND MORE STABLE AIR SPREADS IN FROM THE
WEST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FEW THUNDERSTORMS MAY LINGER EARLY FRIDAY MAINLY OVER SOUTH
ARKANSAS. OTHERWISE...THE NEXT CHANCE FOR THUNDERSTORMS WILL BE
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS WILL BE NEEDED LATE THIS AFTERNOON AND
CONTINUING INTO TONIGHT.
ARZ072-073-LAZ001>006-010>014-TXZ124>126-136>138-150-151-151200-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-WOOD-UPSHUR-
MARION-SMITH-GREGG-HARRISON-RUSK-PANOLA-
1158 AM CDT THU APR 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A DRYLINE AND COLD FRONT WILL PUSH EASTWARD THIS EVENING AND
OVERNIGHT PRODUCING STRONG TO POSSIBLY SEVERE THUNDERSTORMS...SOME
WITH LARGE HAIL OR BOWING SEGMENTS CAPABLE OF PRODUCING DAMAGING
WINDS. THE THREAT SHOULD BE COMING TO AN AROUND DAYBREAK AS DRIER
AND MORE STABLE AIR SPREADS IN FROM THE WEST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FEW THUNDERSTORMS MAY LINGER EARLY FRIDAY MAINLY OVER SOUTH
ARKANSAS AND NORTH LOUISIANA. OTHERWISE...THE NEXT CHANCE FOR
THUNDERSTORMS WILL BE EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT.
LAZ017>022-TXZ149-152-153-165>167-151200-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-CHEROKEE-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1158 AM CDT THU APR 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORMS WILL BE DEVELOPING ALONG A DRYLINE AND COLD FRONT
OVERNIGHT. HOW FAR SOUTH THE DEVELOPING LINE MAY EXTEND IS STILL
UNCERTAIN...BUT THE CHANCE FOR THUNDERSTORMS WILL BE DIMINISHING
DURING THE EARLY PART OF FRIDAY MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FEW THUNDERSTORMS MAY LINGER EARLY FRIDAY MAINLY OVER LOUISIANA.
OTHERWISE...THE NEXT CHANCE FOR THUNDERSTORMS WILL BE EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS IS NOT ANTICIPATED THROUGH TONIGHT.
09
In the hours before
Special weather statement, Apr 14, 5:13 PM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
613 PM CDT THU APR 14 2011
OKZ077-150000-
MCCURTAIN-
613 PM CDT THU APR 14 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 700 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
BEACHTON...BETHEL...MOUNT HERMAN...SHERWOOD AND SMITHVILLE...
AT 610 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 17 MILES NORTHWEST OF BROKEN BOW...
MOVING NORTH NORTHEAST AT 25 MPH.
DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
06Tornado, McCurtain
- When
- April 14, 9:33 PM CST to 9:36 PM CST
- Where
- McCurtain County, 2.13 mi WSW of Smithville to 0.6 mi SSW of Smithville
- Rating
- EF0
- Path length
- 1.7 mi
- Path width
- 75 yd
- Property damage
- $500
- Reported by
- NWS Storm Survey
- Coordinates
- 34.455, -94.662
The National Weather Service conducted a storm survey in McCurtain County Oklahoma and found evidence of an EF0 tornado near Smithville. The tornado first touched down along US 259 southwest of Smithville where several trees were snapped on powerlines in front of a home. Some minor roof damage occurred to the home. The tornado crossed US 259 and snapped a few trees along the bank of Mountain Fork River. Near the end of the track a large tree was snapped off along hwy 4 east of Smithville and several large branches were broken from trees in the area. Maximum winds are estimated at 65-70 mph.
Hail, McCurtain
- When
- April 14, 9:36 PM CST
- Where
- McCurtain County, Watson
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.430, -94.550
Tornado, McCurtain
- When
- April 14, 10:02 PM CST to 10:05 PM CST
- Where
- McCurtain County, 6.17 mi SE of Ringold to 7.4 mi NNW of Glover
- Rating
- EF0
- Path length
- 4.57 mi
- Path width
- 75 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.160, -95.050
Numerous trees were uprooted and/or snapped. One barn was completely destroyed and one home had minor roof damage. The tornado was classified as an EF0 with a path width of 75 yards wide.
Tornado, McCurtain
- When
- April 14, 10:37 PM CST to 10:38 PM CST
- Where
- McCurtain County, 4.11 mi WSW of Hochatown to 3.32 mi SW of Hochatown
- Rating
- EF0
- Path length
- 1.23 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.170, -94.732
The National Weather Service conducted a storm survey in McCurtain County Oklahoma and found evidence of an EF0 tornado near Hochatown. The tornado first touched down along Meadow Lake Drive in Beaver Bend State Park. Several trees were uprooted while others had their tops ripped out. The tornado continued east crossing Coyote Drive uprooting a few trees in a camping area. The tornado finally lifted along the shoreline of Lake Broken Bow. Maximum winds are estimated at 65-70 mph.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Arkansas, April 14 to 15, 20116 deaths · 6 injured · $65 million · EF2 · 80 events
- Tornadoes and Hail in Oklahoma, April 14, 20112 deaths · 40 injured · $136,000 · EF3 · 39 events
- Tornadoes and Hail in Oklahoma, April 14, 20116 injured · $507,000 · EF2 · 85 events
- Tornado and Hail in Texas, April 14, 20111 death · $544,000 · EF0 · 63 events
- Tornadoes and Hail in Arkansas, April 14, 20112 injured · $160,000 · EF1 · 8 events
- Blizzard in Kansas, April 14 to 15, 2011$437,000 · 5 events
- Blizzard in Nebraska, April 14 to 15, 2011$200,000 · 2 events
- Tornadoes and Hail in Kansas, April 14, 2011$46,000 · EF0 · 32 events
- High Wind in Kansas, April 14 to 15, 2011$90,000 · 55 kt wind · 11 events
- Hail and Lightning Strikes in Kansas, April 14, 2011$101,000 · 1 in hail · 5 events
- Debris Flow in California, April 14, 2011$100,000 · 1 event
- High Wind in Kansas, April 14 to 16, 2011$49,000 · 58 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285867, 285810, 285857, 285862.